Oklahoma, 2018

Wildfire in Oklahoma, April 30, 2018

April 30, 2018 · NWS TSA · 2 events in 2 counties and zones

Strong wind, low relative humidity, unseasonably warm temperatures, and drought-stricken, dormant vegetation promoted the rapid spread of wildfires on April 30th across northern Creek and Pawnee Counties. More than 800 acres were burned by these wildfires, forcing the evacuation of about 40 residences.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong wind, low relative humidity, unseasonably warm temperatures, and drought-stricken, dormant vegetation promoted the rapid spread of wildfires on April 30th across northern Creek and Pawnee Counties. More than 800 acres were burned by these wildfires, forcing the evacuation of about 40 residences. The fires continued through May 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 11:16 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 30, 11:16 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1216 PM CDT Mon Apr 30 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions continue through tonight, with gusty south winds
this afternoon. Wind gusts in most areas will drop off after 00z.
Increasing low level moisture will likely result in MVFR ceilings
spreading north into eastern OK and possibly western AR around
12-14z, with wind gusts picking back up after that time.

&&

.PREV DISCUSSION... /Issued 1037 AM CDT Mon Apr 30 2018/

DISCUSSION...
Surface winds continue to increase this morning in response to
deepening low pressure to the west. VAD profiles along with high-
res model data suggest a few gusts approaching wind advisory
criteria are possible in parts of northeast OK, but the overall
threat is marginal and will continue to hold off on any advisory
at this time. South winds will eventually transport moisture north
from the Gulf but arrival of more substantial moisture should hold
off until tonight. Fortunately spring green-up will keep the
overall fire weather threat in check, with possible exception of
parts of Osage/Pawnee counties. Going forecast appears to be
trending well an no updates are needed at this time.

PREV DISCUSSION... /Issued 537 AM CDT Mon Apr 30 2018/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are expected to prevail through the valid period
with mid and high level clouds streaming overhead.

PREV DISCUSSION... /Issued 319 AM CDT Mon Apr 30 2018/

DISCUSSION...
Low-level moisture return is underway with 24-hour dewpoint
changes on the order of 5-10 degrees across much of northeast OK.
Even so, an elevated fire danger will develop this afternoon as
south winds become gusty and afternoon RH values dip below 40
percent. The main concern will be areas northwest of I-44 where a
full green-up has yet to occur. The fire danger threat will extend
into Tuesday, although afternoon RH should be a bit higher as
dewpoints continue to rise in the persistent southerly flow.

While a stray weakening storm or two moving well east off the
dryline late Monday night/Tuesday morning isn't out of the
question, the main focus for active convection remains focused on
the Wednesday/Thursday time frame.

By late Wednesday, a frontal system will be draped across IA into
northern KS, with a dryline stretching from central KS into far
western OK. Models continue to differ on timing of initial
convection (most notably the NAM which delays dryline storms until
after 03Z), but we'll continue to favor the Wednesday
evening/overnight period for the best chances of storms. Forecast
wind shear profiles continue to look favorable for severe storms,
including supercells and clusters of storms especially across
parts of eastern OK.

The severe weather threat will continue into Thursday and shift
farther east into AR as the front/dryline combo approaches. The
bulk of the precipitation should be ending later Thursday night as
the cold front eventually sweeps through the area. Stay aware of
the latest forecast updates as we'll continue to refine the severe
weather threats.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   82  65  80  69 /  10  20  20  10
FSM   83  61  80  65 /  10  10  20  10
MLC   82  65  78  68 /   0  10  20  10
BVO   82  63  79  65 /  10  20  20  10
FYV   79  60  76  64 /  10  10  20  10
BYV   79  59  79  65 /  10  10  20  10
MKO   81  63  79  67 /  10  20  20  10
MIO   81  62  80  68 /  10  20  20  10
F10   81  64  78  67 /   0  20  20  10
HHW   81  62  79  66 /   0  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....20
AVIATION.....14
Hazardous weather outlook, Apr 30, 11:57 AM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1257 PM CDT Mon Apr 30 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1257 PM CDT Mon Apr 30 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
    AREA...Northeast Oklahoma.
    ONSET...Late Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Mainly Osage and Pawnee Counties.
	ONSET...Ongoing.

DISCUSSION...
South winds gusting from 25 to 35 mph will continue over much of
northeast and east central Oklahoma as well as parts of northwest
Arkansas this afternoon. Humidity levels in some areas will fall
to around 30 percent, which will lead to a limited fire weather
danger, especially over parts of Osage and Pawnee counties where
spring green-up has been somewhat delayed. Conditions will improve
quickly after sunset as humidity continues to increase.

Isolated to widely scattered thunderstorms are expected to develop
along the dry line in far western Oklahoma late this afternoon,
and a few may hold together long enough to move into parts of
northeast Oklahoma toward Tuesday morning. Severe weather is not
likely.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter
Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...High Wind Potential.
WEDNESDAY through THURSDAY...Severe Thunderstorm Potential...High
Wind Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY through SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Strong and gusty south winds will continue Tuesday but with
humidity levels considerably higher by that time. A strong cap
will likely be in place through Tuesday precluding any
thunderstorm chances in eastern Oklahoma. By Wednesday the chance
of thunderstorms will increase and continue into Thursday as a
slow moving storm system affects the region. Thunderstorms are
expected to develop Wednesday afternoon along the dry line across
western Oklahoma. These storms will then spread into eastern
Oklahoma and western Arkansas Wednesday evening into Wednesday
night. Conditions will be favorable for some of these storms to
become severe with damaging winds, large hail and a few tornadoes
all possible. The severe threat will continue on Thursday as the
cold front moves into eastern Oklahoma. The thunderstorms are
expected to end early Friday as the cold front exits to the south
and east.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor forecasts regarding severe weather potential
later this week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Creek

When
April 30, 1:00 PM CST to 11:59 PM CST
Where
Creek forecast zone
Reported by
Park/Forest Service
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Wildfire, Pawnee

When
April 30, 1:00 PM CST to 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Park/Forest Service
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753795, 753796.